Crestor-induced Type 2 Diabetes

Be warned… the commonly prescribed cholesterol-reducing statin drug Rosuvastatin (marketed by AstraZeneca as Crestor) may cause the immediate onset of type 2 diabetes.

In my case, what I later discovered were in fact symptoms of diabetes – markedly increased thirst and urination in particular – presented themselves just two weeks after starting to take a daily 10mg dose of Crestor and the diagnosis of type 2 diabetes was confirmed by blood test after the first 30 days of taking Crestor.

In my particular case, it is irrefutable that Crestor as the causative agent triggered the onset of diabetes within a very short period of time.

I have lab records going back to May 2000 and my fasting glucose levels have never once been at 126 mg/dl or higher after two consecutive blood tests, which is the level at which diabetes is diagnosed.

At no time has any doctor ever alerted me to any pre-diabetic condition and/or that I was at risk for developing diabetes, and the couple of occasions in previous years when my glucose levels were marginally over the normal range were noted as “not clinically significant.”

Recent studies have prompted the Food and Drug Administration (FDA) to add new safety warnings to cholesterol-reducing statin drugs, noting increased risks of Type 2 diabetes:

“Increases in blood sugar levels (hyperglycemia) have been reported with statin use. The FDA is also aware of studies showing that patients being treated with statins may have a small increased risk of increased blood sugar levels and of being diagnosed with type 2 diabetes mellitus. The labels will now warn healthcare professionals and patients of this potential risk.” [FDA news release: February 28, 2012. http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm293623.htm]

However, even now, the latest patient information sheet published by AstraZeneca (Rev 12/12) does not include a warning not to take Crestor if one has an increased risk of diabetes, neither does the possibility of developing diabetes appear on the list of possible side effects.

The prescribing information does not include a risk of diabetes as a contraindication.

Reported increases in fasting serum glucose levels are buried amidst a number of other side effects and are certainly not highlighted in the warnings and precautions section. It must therefore be arguable whether or not AstraZeneca have adequately or at all incorporated the FDA mandated warnings into the Crestor labels.

According to my doctor, diabetes is irreversible and, whilst it may be managed by means of insulin injections and/or medication, along with diet and exercise, it nevertheless impacts one’s quality of life permanently.

Even now, the risk of diabetes onset triggered by Crestor is not listed as a “side effect” on its website, which says:

The most common side effects may include:

  • Headache
  • Muscle aches
  • Abdominal pain
  • Weakness
  • Nausea

The following additional side effects have been reported with Crestor:

  • Memory loss and confusion

This is all AstraZeneca says about the issue of diabetes on the Crestor website: “Elevated blood sugar levels have been reported with statins, including Crestor.”

Yes, elevated blood sugar levels are an indication or symptom of diabetes but AstraZeneca conspicuously avoids using the word “diabetes” and especially does not say that this condition is irreversible.

How is a previously uninformed patient supposed to connect the rather benign and certainly deceptive warning about elevated blood sugar levels with the fact that Crestor may trigger the immediate onset of a life changing disease?

You have been warned!

Related Posts:

1 comment for “Crestor-induced Type 2 Diabetes

Leave a Reply

Your email address will not be published. Required fields are marked *